What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 16, 1:47 PM EST, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 16, 1:47 PM EST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
247 PM EDT Fri Jun 16 2017
.SYNOPSIS...
A moist and unstable airmass over central NC will bring the chance
for diurnal showers and storms each day through the weekend. A cold
front will approach from the northwest on Monday, bringing a greater
chance for more organized convective activity.
&&
.NEAR TERM /Today through tonight/...
As of 245 PM Friday...
Not much to look at on the radar at this point as earlier convection
across the Triad and VA border counties has moved out to the north,
leaving some MVFR ceilings behind that are only now starting to
scatter out. This has created a differential heating boundary across
the CWA with some stations still in the upper 70s across the north
and near 90 degrees in the southeast. Would expect the focus for
convection to be on the warm side of the boundary this afternoon
which right now looks to be from US 1 south and east. The sea breeze
will work in from the southeast to help provide some extra forcing
but this may not make it into the southern counties until much later
this evening.
Environment wise, the situation hasn't changed much from previous
days. Mixed-layer CAPE values approach 2000 J/Kg in the southwest
and shear of any kind is very minimal. Decent low-level lapse rates
coupled with poor mid-level lapse rates will make it tough for
storms to grow to severe levels but a stray damaging wind gust is
still possible and thus the SPC has maintained a marginal risk over
the area. Severe hail is unlikely given the lack of updraft support
and high freezing level, but small hail may be possible in some
storms or cell mergers. Heavy rain will be the most likely threat
once again this afternoon especially in slow moving or back building
cells. Localized flooding is possible.
As far as timing is concerned, CAMs did not do a good job of picking
up earlier convection but have focused on development after 21z with
activity continuing through 3z and perhaps later in the northeast.
Expect high temperatures to vary across the area with low 80s in the
north to low 90s across the south. Low temperature tonight will only
drop to the low 70s.
&&
.SHORT TERM /Saturday through Saturday night/...
As of 245 PM Friday...
For Saturday, yet another day of warm, moist return flow over
central NC with high pressure over the western Atlantic and low
pressure over the Great Lakes with a cold front draping to its
southwest that will stay well away from our area through the
weekend. This will keep a very buoyant but weekly forced airmass
over the area susceptible to diurnal showers and thunderstorms
forced by previous outflows or differential heating boundaries.
Heavy rain will once again be a threat with PW values between 1.75
and 2 inches. High temperatures Saturday will top out in the mid to
upper 80s with low temps in the upper 60s to low 70s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 210 PM EDT Friday...
Still looking at a slowly evolving upper pattern featuring gradual
amplification of east coast troffing into early next week. We remain
in the moist southwest flow regime, which is highly conducive to
fast convective development during the heat of the day, but lack
well-defined forcing which would enhance timing confidence.
Sunday afternoon the air mass will be moderately unstable with
MLCAPE values ranging up to 1500 J/Kg. Low level features that might
initiate convection are very weak and probably won't even be evident
until Sunday morning as they will likely be left over from the
evening before or develop during the day due to differential
heating. We will have persistent shear axis extending from GA
northeast into VA combined and a disturbance rotating around the sub-
tropical ridge, so there will be modest support aloft, but
organization and coverage will be less than seen on Saturday. Highs
will be in the 90 to 95 degree range.
A cold front will be approaching the Appalachians on Monday, and
looks to reach central NC on sometime Monday night or early Tuesday,
then stall across southern and eastern NC through Thursday. Timing
is not going to be high confidence at this point, and will maintain
a fairly broad window of higher (50-70%) PoPs on Monday afternoon
through Tuesday concurrent due to uncertainly in timing of the
frontal passage. Highs Monday will reach 85 to 90, with potential
for slightly lower highs Tuesday due to cloudiness and precip...
mainly mid 80s.
Chance PoPs Wed and Thu will be mainly in the east and south in the
vicinity of the stalled frontal zone. The upper trof will be
filling, with a transition to drier westerly flow Thursday and
Friday. Highs Wednesday will be in the mid to upper 80s, with upper
80s to lower 90s expected for the late week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Friday...
24 Hour TAF period: Some VFR ceilings in the northwestern portion of
the forecast area this afternoon continue to linger as earlier
convection moved through the Triad. A few showers still lingering in
the vicinity of KINT. The main focus for convection this afternoon
should be with a differential heating boundary which will be the
focus for new convection across the middle of the forecast area
which could affect KFAY and KRDU this afternoon. It does appear that
maybe earlier convection will help to hinder afternoon and evening
activity over the triad and will shift the focus further east.
Expect MVFR ceilings to linger across the north for the next hour or
so and then should return to VFR conditions. Overnight tonight
expect a chance for some fog and low stratus during the overnight
hours, especially where convection has occurred. Southerly winds or
light and variable will continue through the forecast period.
Long term: Expect more afternoon showers and thunderstorms this
weekend. On Monday a frontal system is expected to move in from the
northwest and provide forcing for thunderstorms. The front will be
slow to move through the area, keeping adverse aviation conditions
possible through the middle of next week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Ellis
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...mlm
AVIATION...Ellis
Hazardous weather outlook, Jun 16, 2:28 PM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
328 PM EDT Fri Jun 16 2017
NCZ007>011-021>028-038>043-073>078-083>086-088-089-171930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
328 PM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Scattered storms are expected this afternoon and evening. A few of
these storms could become strong, with wind gusts up to 50 mph
possible. In addition, the slow movement of storms today and tonight
may result in localized high rainfall totals and a risk of minor
flooding, especially in urban and poor drainage areas and near creeks
and ditches.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Storms are again likely on Saturday. These will have the potential
to produce strong wind gusts up to 50 mph and locally heavy
downpours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 16, 5:21 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT FRI JUN 16 2017
NCZ088-162315-
Cumberland NC-
621 PM EDT FRI JUN 16 2017
...A strong thunderstorm will affect portions of central Cumberland
County Until 715 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fayetteville, moving north at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Fayetteville, Fort Bragg, Hope Mills, Spring Lake, Eastover, Stedman,
Wade, Vander, Cedar Creek and Bonnie Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3489 7893 3492 7896 3518 7898 3523 7881
3517 7864 3517 7863 3516 7863 3513 7864
3512 7865 3510 7865 3509 7867 3507 7866
3486 7873
TIME...MOT...LOC 2221Z 185DEG 15KT 3496 7884
26Special weather statement, Jun 16, 5:51 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT FRI JUN 16 2017
NCZ025-040-041-162345-
Chatham NC-Durham NC-Wake NC-
651 PM EDT FRI JUN 16 2017
...A strong thunderstorm will affect portions of northeastern
Chatham...Durham and western Wake Counties Until 745 PM EDT...
At 650 PM EDT, Doppler radar was tracking a few strong thunderstorms
over between New Hill and Durham, moving north at 10 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Raleigh, Durham, Cary, Fuquay-Varina, Rdu International, Apex, Holly
Springs, Morrisville, Gorman and Parkwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder.
&&
LAT...LON 3602 7853 3554 7879 3562 7903 3606 7898
3608 7869
TIME...MOT...LOC 2250Z 201DEG 9KT 3579 7881
10Special weather statement, Jun 16, 5:52 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
652 PM EDT FRI JUN 16 2017
NCZ023-040-162345-
Chatham NC-Alamance NC-
652 PM EDT FRI JUN 16 2017
...A strong thunderstorm will affect portions of northwestern
Chatham and southern Alamance Counties Until 745 PM EDT...
At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Siler City, moving north at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Swepsonville, Sutphin, Saxapahaw and Snow Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3599 7926 3592 7926 3576 7935 3575 7946
3579 7954 3598 7954 3603 7938
TIME...MOT...LOC 2251Z 192DEG 11KT 3582 7944
26Special weather statement, Jun 16, 5:59 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
659 PM EDT FRI JUN 16 2017
NCZ077-170000-
Harnett NC-
659 PM EDT FRI JUN 16 2017
...A strong thunderstorm will affect portions of Harnett County
Until 800 PM EDT...
At 657 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lillington, moving northeast at 20 mph. Another
storm was located near Duncan, also moving northeast around 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lillington, Olivia, Pineview, Anderson Creek, Timberlake, Seminole,
Raven Rock State Park and Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder.
&&
LAT...LON 3522 7915 3524 7917 3527 7922 3558 7891
3553 7875 3526 7878 3525 7885 3524 7886
3524 7887 3523 7888 3521 7900 3519 7910
TIME...MOT...LOC 2257Z 204DEG 17KT 3532 7895
10Special weather statement, Jun 16, 6:04 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
704 PM EDT FRI JUN 16 2017
NCZ089-170000-
Sampson NC-
704 PM EDT FRI JUN 16 2017
...A cluster of strong thunderstorms will affect portions of
northwestern Sampson County Until 800 PM EDT...
At 703 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles southeast of
Godwin to 7 miles southwest of Clinton. Movement was north at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Clinton, Roseboro, Newton Grove, Salemburg, Autryville, Hobbton and
Spivey's Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3488 7851 3499 7864 3502 7865 3504 7866
3512 7864 3512 7865 3517 7863 3520 7864
3520 7863 3525 7861 3527 7858 3530 7858
3532 7854 3526 7848 3526 7841 3529 7831
3527 7829 3483 7838
TIME...MOT...LOC 2303Z 181DEG 20KT 3508 7859 3494 7843
26Special weather statement, Jun 16, 6:12 PM EST, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
712 PM EDT FRI JUN 16 2017
NCZ024-025-170015-
Durham NC-Orange NC-
712 PM EDT FRI JUN 16 2017
...a strong thunderstorm will affect portions of southwestern Durham
and southeastern Orange Counties Until 815 PM EDT...
At 711 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carrboro, or over Chapel Hill, moving north at 15 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Durham, Chapel Hill, Hillsborough, Carrboro, Eno River State Park and
Lake Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts as high as 45 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3606 7881 3587 7894 3586 7908 3587 7919
3613 7913 3614 7898
TIME...MOT...LOC 2311Z 196DEG 14KT 3591 7907
26